1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Empagliflozin

Discussion in 'Type 2 Diabetes' started by susie1953, Jul 2, 2018.

  1. susie1953

    susie1953 Type 2 · Well-Known Member

    Messages:
    61
    Likes Received:
    20
    Trophy Points:
    48
    hi my diabetes nurse has started me on empagliflozin im also on insulin for type 2 since i started about 3 days ago i get very thirsty but i struggle to go to the toilet not a wee the other , this is very odd for me as i cant digest food very well and take creon for this but normaly i have the runs most mornings .has anyone else been on this drug please thanks
     
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    9,711
    Likes Received:
    5,808
    Trophy Points:
    198
    I've not taken diabetes meds myself, but I know of several people who have taken meds from the 'flozin family.

    The way those meds work is to change the way your body gets rid of glucose, to making you pass it out in your urine. If your urine production is incrreased, you may find you have less fluids in your digestive trract, therefore your other waste products will contain less water. Does that make sense?

    For those on this class of meds, it is important to drink enough, so that you can pass more water. Not drinking enough water can lead to urinary infections and thrush.

    Some folks achieve great blood scores and often lose weight on the 'flozins. Good luck with it all.
     
    • Like Like x 1
  3. susie1953

    susie1953 Type 2 · Well-Known Member

    Messages:
    61
    Likes Received:
    20
    Trophy Points:
    48
     
  4. susie1953

    susie1953 Type 2 · Well-Known Member

    Messages:
    61
    Likes Received:
    20
    Trophy Points:
    48
    thank you yes that does make sense i will drink more and see how it goes
     
  5. Fenn

    Fenn Type 2 · Well-Known Member

    Messages:
    477
    Likes Received:
    953
    Trophy Points:
    153
    Yes yes and yes, much less frequent, but seems to be working on my numbers, three month blood test Wednesday will tell me if it is working or not, also very frequent the other end. hope it works out for you.
     
  6. Russell52

    Russell52 Type 2 · Member

    Messages:
    14
    Likes Received:
    4
    Trophy Points:
    23
    It's a good drug. I understand a percentage of people get some dude effects but if you can stick with it. Not sure how it reacts with insulin tho if at all
     
  7. susie1953

    susie1953 Type 2 · Well-Known Member

    Messages:
    61
    Likes Received:
    20
    Trophy Points:
    48
    Thank you for your replys ,i will stick with it i see my nurse next week for blood test and check my weight fingers cross
     
  8. kokhongw

    kokhongw I reversed my Type 2 · Well-Known Member

    Messages:
    2,328
    Likes Received:
    1,659
    Trophy Points:
    198
    These are the main features of SGLT2 inhibitors...
    [​IMG]
     
    • Like Like x 1
  9. Swanny57

    Swanny57 Type 2 · Active Member

    Messages:
    26
    Likes Received:
    15
    Trophy Points:
    23
    Hi I am on it too and I am always so thirsty and very constipated which makes me feel very bloated but numbers are better
     
  10. SockFiddler

    SockFiddler Type 2 · Well-Known Member

    Messages:
    623
    Likes Received:
    646
    Trophy Points:
    133
    Hi @susie1953 :)

    I've been on this drug for a good long while now, though I was very wary of taking it at first. I couldn't tolerate Metformin and this was offered instead.

    I took it at first for 3 months, then had a little moment of burnout when I moved house and my son struggled to cope, but then I climbed back on the wagon in February and have been taking it ever since.

    You're right: it makes you thirstier, I frequently wake up with a dry mouth and it's not uncommon for me to drink 6+ litres of water a day. But as long as (apologies for being graphic) your pee remains a light yellow or straw colour, you're absolutely fine. I've nicknamed this medication "GlucoPee" and am completely confident on it*.

    There are, however, a few things you need to be aware of with it - and they're the reason I was wary in the first place:

    1. It increases the chances of you having a hypo. People will tell you that T2's can't have hypos. But I a had a couple of serious run-ins when I first started taking it that were serious enough for me to get a hypo plan together and educate my loved ones. Even now I carry glucose with me and everyone who knows me knows where it is. Get hypo aware (See link below) and you'll be fine.

    2. Depending on your dosage, it will increase your chances of getting DKA - Diabetic Ketoacidosis - which is a potentially life-threatening condition which requires immediate hospital treatment. But, don't panic. I taught myself a little phrase that acts as a memory prompt for the symptoms, and whenever I get worried, I just run through it:

    Very - Vomiting or nausea
    Bad - Bad breath - you'll know it when it happens. It's Keto-breath (familiar to followers of LCHF)
    Boys - Breathing disruption, a strange kind of gasping for air, like a fish out of water
    Head - A massive headache
    To - Unquenchable thirst
    Cells - Confusion. Which can be hard to self-diagnosis, but if you're worried and running through the rhyme, you're not confused.

    If you have any concerns about DKA, call 999 immediately. Explain to them that you're on Empagliflozin / Jardiance which has an increased chance of DKA and give them your symptoms.

    3. UTIs! A girl's favourite unwanted friend!
    To be fair, I was REALLY worried about this one, being prone to thrush. But in a year of taking this medication, I got my first UTI about 2 weeks ago. Of course, I didn't realise I had it and it turned into a kidney infection, but that's on me, not the meds. The notion is that you have moisture, warmth and yeast in your urinary tract... and then sugar-pee constantly feeding it. So, of course, the less sugar you have in your pee, the better, which is why a low-carb-type diet is still a great plan, even on this medication.

    Unfairly, we girls will get UTI's more often than boys, and we're more likely to suffer complications from them. And, particularly with our urinary tracts, we can also get quite suddenly and severely dehydrated. But the way to protect against all these side effects is to drink, drink, drink. Don't feel self-conscious about getting through a bottle of water in an hour and remember, if you're thirsty or your pee is darker the colour of straw, you're already dehydrated.

    On the plus side...

    It took me 11 months and 2 days to hit my target Hba1c of 42 using a combo of this medication and a low carb diet. At my next DN appointment I'm going to request that I drop from 25mg to 10mg, and at the appointment after that, I'm planning to go med-free.

    (Please also bear in mind, after you've read all that, that I'm just another T2 who is commenting on the effect this medication has had on my life - I'm in no position to offer you specific guidance on your situation. If you have doubts or concerns, please, please, please talk toyour GP about them).

    Good luck!

    Sock xx

    Hypo Awareness Program: https://www.diabetes.co.uk/education/hypo-awareness-program.html
     
  11. Shasycla

    Shasycla · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    1
    Hi I have been on the tablet for 3 months now. You have to up your water intake. You also have to take it with plenty of water. You will find it settles down after a couple of weeks but will get worse if you eat a lot of sugary foods. It works wonders on your blood sugars. Mine dropped drastically. You have to help it along by sticking to a low carb way of eating. I lost 12 pounds in just under a month. My blood sugars are down from over13 to mainly 5 to 7 mmol. Hope this helps
     
  12. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,423
    Likes Received:
    1,657
    Trophy Points:
    178
    hi, I'm about to be prescribed this along with a ketone meter. How are you finding it so far?
     
  13. Chimpchoker

    Chimpchoker Type 2 · Member

    Messages:
    11
    Likes Received:
    2
    Trophy Points:
    43
    I have been on empaflogrozin since Feb 2018. I was worried about this drug as I am one of the "1in 100,000" people who get complications. This med I have had nowt.
    It has helped reduce my BG from 78 to 56 between Feb 2nd and May 1st. I have lost about 3 stone since May and have normal blood pressure without the BP meds.

    I have found another benefit in that I only go to the toilet now once during the night but for 5 mins rather than 10 times for little sprinkles.lol.

    I honestly think this is a wonder drug but that is not to say anything about the effort I have put in but together I am in a better place this year.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook